Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Detroit, MI

July 5, 2007Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 5, 2007, 1:49 PM EDT for Livingston County, Michigan. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2007, 1:49 PM EDT (17:49 UTC)
Expired
Jul 5, 2007, 3:00 PM EDT
In force
71 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Livingston County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:45 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
145 PM EDT THU JUL 5 2007

.AVIATION...

PRIMARY CONCERNS REVOLVE AROUND THUNDERSTORMS THIS AFTERNOON. A
VOLATILE ENVIRONMENT WILL SUPPORT THE DEVELOPMENT OF
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL BE
DEVELOPING OVER SOUTHEAST MICHIGAN...MAKING IT DIFFICULT TO
PINPOINT THE EXACT LOCATION AND TIMING OF DEVELOPMENT. THE BEST
TIMING WILL BE HIGHLIGHTED IN THE TAFS BETWEEN 20 AND 23Z AT ALL
TERMINALS...AS THIS WILL BE THE TIME OF DAY WHERE HEATING AND
UPPER LEVEL SUPPORT WILL BE THE GREATEST. IFR VISIBILITIES WILL BE
POSSIBLE IN THUNDERSTORMS WITH THE THREAT OF HAIL AND STRONG WIND
GUSTS WITH THE STRONGEST CELLS.

THEREAFTER...BENIGN CONDITIONS WILL SETTLE INTO THE REGION AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION ON FRIDAY.

&&

.PREV DISCUSSION...ISSUED 1136 AM EDT THU JUL 5 2007

UPDATE...

PREVIOUS FORECAST IS RIGHT ON TRACK. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON WITH THE POSSIBILITY THAT SOME OF THE
STRONGER CELLS COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
THE 12Z DTX SOUNDING INDICATED A MODERATE DEGREE OF
INSTABILITY. A COLD POOL ALOFT AS LED TO MUCH STEEPER LAPSE RATES
TODAY COMPARED TO YESTERDAY (850 TO 700 MB OF 7.5 TO 8.5
C/KM)...AND UNLIKE YESTERDAY...THERE IS NO CAP TO INHIBIT
CONVECTION. A MODIFIED PARCEL OF 82 OVER 63 YIELDS 2800 J/KG OF
SURFACE BASED CAPE. 0-1 KM MIXED LAYER CAPE CHECKS IN MUCH
LOWER...971 J/KG...BUT STILL SUFFICENT TO SUPPORT CONVECTION. THE
12Z DTX RAOB REVEALED A CONVECTIVE TEMPERATURE OF 80 DEGREES...AND
WITH VISIBLE SATELLITE REVEALING ABUNDANT SUNSHINE THIS
MORNING...80 SHOULD BE REALIZED FAIRLY SOON (TEMPERATURES ARE
ALREADY IN THE UPPER 70S FOR MUCH OF THE AREA). UPPER LEVEL
SHORTWAVE TROUGH/VORT MAXES WILL SWING OVERHEAD THIS AFTERNOON AND
PROVIDE EXTRA FORCING. SEVERAL ILL DEFINED SURFACE BOUNDARIES
EXIST OVER THE GREAT LAKES REGION...AND GIVEN THIS LACK OF A MORE
DEFINED LOW LEVEL CONVERGENCE ZONE...TIMING IS SOMEWHAT DIFFICULT.
BUT CONVECTION COULD INITIATE AS EARLY AS 18Z AND SHOULD BE
ONGOING BY 21Z...THEN POTENTIALLY CONTINUING INTO THE EARLY
EVENING. HAVE DECIDED TO KEEP THE SCATTERED WORDING GOING GIVEN
THE UNCERTAINTY ON EXACT LOCATION OF INITIATION. THIS WILL LIKELY
NEED TO BE ADJUSTED TO NUMEROUS FOR SOME AREAS ONCE WE GET A
BETTER HANDLE ON WHERE THE MORE CONCENTRATED ACTIVITY IS LIKELY TO
OCCUR. FOR NOW...IT APPEARS TO BE EQUAL CHANCES FOR THE ENTIRE CWA
AND GIVEN THAT DEEP LAYER MOISTURE IS NOT OVERLY IMPRESSIVE...WILL
KEEP THE ENTIRE AREA UNDER A 50 PERCENT CHANCE FOR NOW. 0-6 KM
BULK SHEAR IS NOT TOO TERRIBLE AT 40 KNOTS. FORECAST SOUNDINGS
SHOW LIFTED AND SHOWALTER INDICES AT AN IMPRESSIVE -4 THIS
AFTERNOON. DTX SOUNDING ALSO SHOWED A LIFTED INDEX OF -4.6 AND
WITH CAPE A LITTLE ON THE FAT SIDE...INTENSE UPDRAFTS WILL BE
POSSIBLE. EQUILIBRIUM LEVELS ARE CLOSE TO 40K FEET AND WITH -20C
TEMPS AS LOW AS 21K FEET...LARGE HAIL WILL ALSO BE POSSIBLE.

PREV DISCUSSION...ISSUED 416 AM EDT THU JUL 5 2007

SHORT TERM...THROUGH TODAY

MODELS IN GOOD OVERALL AGREEMENT AT 500 MB DEPICTING UPSTREAM
VORTICITY IMPULSES PIVOTING SOUTHEAST FROM THE NORTHWESTERN GREAT
LAKES REGION INTO SOUTHEAST MI TODAY. THIS WILL HELP INDUCE/AUGMENT
DIFFUSE SURFACE TROUGHINESS IN THE AREA...AND AID IN FOCUSING
ANTICIPATED CONVECTION.

MOISTURE MODEST TODAY. AS FOR DYNAMICS...MODELS AGREE ON LOW TO MID
LEVEL OMEGA ASCENT MAINLY THIS AFTERNOON...BUT BELIEVE THE NAM 700
OMEGA ASCENT AROUND 15 UBAR/SEC TO BE OVERDONE. 850 TO 500 MB
QVECTOR CONVERGENCE VERY SLIGHT AT MOST TODAY. MODEST LOW LEVEL WIND
CONVERGENCE TODAY WILL COMBINE WITH WEAK UPPER LEVEL DIVERGENCE TO
PROVIDE SUPPORT FOR CONVECTION.

WILL RETAIN PATCHY FOG MENTION EARLY THIS MORNING...FOLLOWING A NIGHT
WITH A FAIR DEGREE OF CLEAR SKIES/RADIATION IN PRESENCE OF
RELATIVELY HIGH DEW POINTS.

MODELS IN PRETTY DECENT AGREEMENT PORTRAYING WEAK CONVECTIVE
INSTABILITY THIS MORNING BEEFING UP AS THE DAY GOES ON. QUITE A BIT
OF CIN/INHIBITION EARLY BUT THIS SHOULD STEADILY LESSEN BY
AFTERNOON...WHEN MODEL CAPES OF 1K TO 2K JOULES ARE EXPECTED. ALSO
THIS AFTERNOON...LOOK FOR STEEP 850 TO 700 MB LAPSE RATES AROUND 8
DEGREES C/KM...TOTAL TOTALS CLIMBING INTO THE LOWER 50S AND K
INDICES INTO THE 30S. THOUGH ZERO TO 6 KM BULK SHEAR IS EXPECTED
TO REMAIN MAINLY BELOW 40 KNOTS TO SOMEWHAT LIMIT ORGANIZATION OF
CONVECTION TODAY...SEVERE THUNDERSTORMS WITH HAIL AND LOCAL DAMAGING
WIND GUSTS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON.

FORECASTS ARE CALLING FOR ISOLATED SHOWERS/THUNDER THIS MORNING AND
SCATTERED THUNDERSTORMS THIS AFTERNOON.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

A WARMING TREND IS IN STORE FOR THE END OF THE WEEK AS THE UPPER
LEVEL TROUGH SHIFTS TOWARDS THE NEW ENGLAND STATES. MID LEVEL HEIGHTS
START TO REBOUND WITH AN AREA OF HIGH PRESSURE BUILDING EAST
ACROSS THE REGION THROUGH SATURDAY...WITH MOSTLY TO PARTLY SUNNY
SKIES EXPECTED. SHORTWAVE ENERGY MOVING ACROSS THE NORTHERN CONUS
WILL CAUSE THE FLOW ACROSS NORTH AMERICA TO BECOME MORE ZONAL BY
SATURDAY. A TROUGH OF LOW PRESSURE AT THE SURFACE WILL DEVELOP IN
RESPONSE TO THIS SHORTWAVE AND WILL GRADUALLY APPROACH THE UPPER
MIDWEST THROUGH SUNDAY. RETURN FLOW INCREASES ACROSS SOUTHEAST
MICHIGAN AHEAD OF THIS TROUGH WITH STRONG WITH WARM AIR ADVECTION
FOCUSED ACROSS OUR NORTHERN COUNTIES. MEX GUIDANCE HAS
CONSISTENTLY BEEN TRENDING WARMER OVER THE LAST SEVERAL RUNS AND
HAVE RAISED TEMPERATURES FROM SATURDAY THROUGH MONDAY AS 850MB
TEMPS WARM TO 20C. AT THIS TIME THE WARMEST DAY IS EXPECTED TO BE
SUNDAY WITH HIGHS IN THE LOW TO MID 90S...ALTHOUGH TEMPERATURES
WILL BE NEARLY THIS WARM AGAIN ON MONDAY FROM DETROIT SOUTH.

THE ABOVE MENTIONED SHORTWAVE WILL PASS NORTH OF THE GREAT LAKES
ON MONDAY WITH A TRAILING FRONTAL BOUNDARY SLOWLY PUSHING SOUTH
ACROSS LOWER MICHIGAN. THIS FRONT IS EXPECTED TO STALL AS IT
BECOMES ORIENTED PARALLEL TO THE UPPER LEVEL FLOW. GOING FORECAST
HAS A GOOD HANDLE ON THIS SITUATION WITH CHANCES OF THUNDERSTORMS
FROM LATE SUNDAY NIGHT THROUGH THE WEDNESDAY AND FEW ADJUSTMENTS
WERE MADE TO THE FORECAST.

MARINE...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL GREAT LAKES
TODAY AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION. THERE IS A
SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON CAUSING STRONG WINDS AND HIGHER WAVES. BY TONIGHT...HIGH
PRESSURE WILL START TO BUILD INTO THE REGION BRINGING QUIET WEATHER
THROUGH THE REMAINDER OF THE WEEKEND. SOUTHWESTERLY WINDS WILL BEGIN
TO INCREASE ON SUNDAY AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE WEST. THIS TROUGH WILL STALL OVER LOWER MICHIGAN THROUGH THE
MIDDLE OF NEXT WEEK PROVIDING A FOCUS FOR THUNDERSTORM ACTIVITY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....JDS
UPDATE.......JDS
SHORT TERM...DWD
LONG TERM....KAHL
MARINE.......KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 5, 1:10 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
110 PM EDT THU JUL 5 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
110 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 65 MPH.  STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-060845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
110 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 55 KNOTS. STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER THE CENTRAL GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JDS/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:02 PM EDTSpecial Marine WarningDTX36 min
Jul 5, 3:18 PM EDTSevere Thunderstorm WarningDTXWayne48 min
Jul 5, 3:26 PM EDTSpecial Marine WarningDTX64 min
Jul 5, 3:34 PM EDTSpecial Marine WarningDTX116 min
Jul 5, 3:53 PM EDTSevere Thunderstorm WarningDTXMidland58 min
Jul 5, 3:57 PM EDTSevere Thunderstorm WarningDTXSaginaw93 min
Jul 5, 4:42 PM EDTSpecial Marine WarningDTX63 min
Jul 5, 5:27 PM EDTSevere Thunderstorm WarningDTXSaginaw36 min
Jul 5, 5:29 PM EDTSevere Thunderstorm WarningDTXGenesee76 min
Jul 5, 6:30 PM EDTSevere Thunderstorm WarningDTXOakland81 min
Jul 5, 6:50 PM EDTSevere Thunderstorm WarningDTXSaginaw44 min
Jul 5, 7:07 PM EDTSpecial Marine WarningDTX74 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair52 min
Jul 5, 7:45 PM EDTSevere Thunderstorm WarningDTXWayne26 min
Jul 5, 7:49 PM EDTSevere Thunderstorm WarningDTXMonroe71 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.